Alert archive / Texas / Special Weather Statements in 2018

Special Weather Statement, NWS Houston/Galveston, TX

April 7, 2018Trinity County, Texas

NWS Houston/Galveston, TX issued this special weather statement at Apr 7, 2018, 12:21 AM CDT for Trinity County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2018, 12:21 AM CDT (05:21 UTC)
Expired
Apr 7, 2018, 1:15 AM CDT
In force
54 min
Issued by
NWS Houston/Galveston, TX

County Trinity County, TX

The radar

The Ft Polk radar (KPOE), 179 km from the middle of the area, began a volume at 05:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 5.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2018-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2018-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1528 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
1.8
Supercell composite
11.9

Open this sounding in Storm Lab

The text

As transmitted.

308 
WWUS84 KHGX 070521
SPSHGX

Special Weather Statement
National Weather Service Houston/Galveston TX
1221 AM CDT SAT APR 7 2018
 
TXZ163-164-177>179-070615-
San Jacinto TX-Walker TX-Polk TX-Houston TX-Trinity TX-
1221 AM CDT SAT APR 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR TRINITY...NORTHWESTERN SAN
JACINTO...SOUTHWESTERN HOUSTON...NORTHERN POLK AND NORTHEASTERN
WALKER COUNTIES UNTIL 115 AM CDT...

At 1221 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lovelady to near Corrigan. Movement was east at
35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Austonio, Trinity, Onalaska, Corrigan, Groveton, Lovelady, Seven
Oaks, Sebastopol, Leggett, Pennington and Moscow.

LAT...LON 3101 9466 3082 9461 3079 9529 3117 9574
      3130 9540 3120 9486 3116 9485 3115 9486
      3113 9480 3111 9475 3111 9472 3109 9466
      3109 9465 3110 9465 3106 9457
TIME...MOT...LOC 0521Z 289DEG 33KT 3113 9543 3107 9488 

$$
11

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this special weather statement went out at Apr 6, 11:47 PM CDT, 34 minutes earlier.

Area forecast discussion, Apr 6, 11:47 PM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1147 PM CDT Fri Apr 6 2018

.AVIATION...
Other than tracking early morning (06-08Z) discrete thunderstorm
cells over CLL, UTS, and possibly CXO...this 06Z TAF package remains
unchanged from earlier 00Z thinking. MVFR ceilings hold tough
tomorrow afternoon and evening as moisture gets trapped within
the (post) frontal inversion. Strong northerly winds tomorrow
afternoon...especially at LBX and GLS where wind advisories will
likely be in place. Strong offshore wind gusts can be expected
across the remainder of the interior air fields from around noon
through early evening. 31

&&

.PREV DISCUSSION... /ISSUED 939 PM CDT Fri Apr 6 2018/

UPDATE...
A line of showers and thunderstorms are pushing towards the area
along a cold front currently draped from west of Waco over to
Tyler and beyond. These storms have a history of being severe,
with reports of primarily large hail and one tornado. However,
these storms should continue to weaken as they push into the
Brazos Valley and Piney Woods. AMDAR soundings are indicating a
pretty strong cap still in place across the area, and it looks
like the cold front is beginning to undercut the existing line of
storms. Both of these factors should lead to a significant
weakening trend.

Portions of the line further east are still looking pretty good as
they sag southward. While these storms will also have the cap to
contend with, they are not being undercut by the front just yet
and are still severe. The threat for this portion of the line
should remain primarily in Lake Charles' area but could clip the
far eastern portions of Polk County before becoming sub-severe.
Gradual weakening is expected for these storms as well as they
push southward.

Breezy and cooler conditions are expected tonight and tomorrow in
the wake of the front. Breezy conditions could impact several
outdoor events/festivals going on across the area, especially
those with large tents and other easily tossed objects. Wind
advisories may be required for portions of the area.

11

PREV DISCUSSION... /ISSUED 710 PM CDT Fri Apr 6 2018/

AVIATION...
Severe to strong thunderstorm activity is ongoing across northern
and central Texas this evening. Storm activity is forecast to
slowly propagate into our northern hubs around midnight tonight.
In the meantime...ceilings will lower into MVFR cats over the
next few hours. Thunderstorm activity may impact CLL's air space
during the late evening hours...but the time window for northern
hub (north of metro) convection will be between midnight and 3 AM
Saturday. Thunderstorm activity may impact the metro hubs between
2 AM and 6 AM...more rain to showery weather across the (near)
coastal hubs around sunrise. A period of lowering ceilings and
MVFR fog may impact LBX or GLS just downstream of any precipitation
during the early daytime Saturday morning hours. The surface cold
front will pass off the coast just before noon with the region
remaining under either a high end IFR or (most likely) a stout
MVFR post-frontal stratus deck. Light precipitation...from drizzle
to periods of light rain/showers...from just before sunrise up
north to sunrise across metro. This light precipitation will end
by the early afternoon hours but a stubborn MVFR deck...with
strengthening northerlies in the front's wake...will be the theme
tomorrow afternoon. 31

PREV DISCUSSION... /ISSUED 300 PM CDT Fri Apr 6 2018/

DISCUSSION...
Seeing an increase in shower development this afternoon (moving
generally off to the northeast) as temperatures warm into the
lower 80s. Cannot rule out some thunder- storm development later
this afternoon, but still looking for much higher rain chances for
our area later this evening and on through the overnight hours as
a cold front and associated storms move into the area from the
north. Strong to severe storms are still possible with large hail
and damaging winds the primary severe weather threat (see SPC's
latest Day 1 Severe Weather Outlook). Behind the front, it will be
turning much cooler (Saturday's temperatures will hold steady or
even fall during the day, generally into the 50s inland and in the
lower 60s at the coast), it will become breezy (wind advisories
might be needed) and rain chances will decrease as the day
progresses. Sunday morning will be on the cold side with lows as
low as around 40 well inland and around 50 at the coast (record
lows are 34 set in 1938 for CLL, 35 set in 1971 for IAH, 34 set in
1939 for HOU and 38 set in 1938 for GLS). A warming trend begins
on Sunday with rain chances increasing on Monday ahead of the next
front that moves through around Monday evening/night. Tuesday and
Wednesday are still looking coolish and dry, and the second half
of next week is looking warmer and much more humid as the onshore
flow strengthens in response to a big deepening Central Plains
storm system. We could see our next rain chances beginning on
Friday ahead of our next front. 42

MARINE...
Winds have had difficulty mixing to the surface this afternoon but will
maintain the SCEC through 03z just in case the mixing develops. A
relaxing surface pressure gradient overnight will allow a decrease in
winds ahead of a slow moving cold front. The front will cross the
coast between 15-17z and north winds will increase to 20-25 knots
during the afternoon. Small Craft Advisories will likely be needed
for the bays and coastal waters on Saturday afternoon into Saturday
night.

A light onshore flow becomes established by late Sunday but a series
of fronts moving into the waters on Monday and Tuesday will result
in winds backing to the east and then north. May see enough thermal
contrast with the front Tuesday to warrant a period of caution or
advisory flags for moderate offshore flow. An onshore flow looks to
resume by late in the work week. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      50  51  43  71  59 /  70  30   0  10  10
Houston (IAH)              62  66  45  72  62 /  60  40   0  10  20
Galveston (GLS)            67  69  51  68  67 /  40  50  10  10  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 1 AM CDT Saturday for
     the following zones: Galveston Bay...Matagorda Bay.

     SMALL CRAFT SHOULD EXERCISE CAUTION until 4 AM CDT Saturday for
     the following zones: Coastal waters from Freeport to the
     Matagorda Ship Channel out 20 NM...Coastal waters from High
     Island to Freeport out 20 NM...Waters from Freeport to the
     Matagorda Ship Channel from 20 to 60 NM...Waters from High
     Island to Freeport from 20 to 60 NM.

&&

Discussion...11
Aviation/Marine...31
Hazardous weather outlook, Apr 6, 6:35 AM CDT, 17 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
635 AM CDT Fri Apr 6 2018

TXZ163-164-176>179-196-198>200-071145-
Brazos-Grimes-Houston-Liberty-Madison-Montgomery-Polk-San Jacinto-
Trinity-Walker-
635 AM CDT Fri Apr 6 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Isolated strong to severe thunderstorms possible late this
afternoon if the cap over the area weakens. The main threat would
be large hail if the cap breaks. A cold front moves through the
area tonight and widespread rainfall expected over the area.
Accumulations of 1 inch should be fairly common with isolated
amounts of 2 to 3 inches possible. Strong to severe thunderstorms
will be possible tonight as well with small hail the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Much cooler temperatures in the wake of the front Saturday.
Another cold front early Tuesday could bring rain to the area. A
strong front should approach the region next Friday or Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation might be needed late this afternoon and
overnight.

TXZ195-197-210>214-226-227-235>238-071145-
Austin-Brazoria-Burleson-Chambers-Colorado-Fort Bend-Galveston-
Harris-Jackson-Matagorda-Waller-Washington-Wharton-
635 AM CDT Fri Apr 6 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight
A band of showers and thunderstorms should move toward the area
and weaken late tonight and early Saturday. Rainfall of one tenth
to one half inch possible with a few spots receiving amounts near
1 inch with a strong cold front moving through the area. No
hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Cool and breezy conditions possible Saturday in the wake of the
front. A winds advisory may be need for parts of the area Saturday
with winds of 15 to 25 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely tonight.

GMZ330-335-350-355-370-375-071145-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
635 AM CDT Fri Apr 6 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Breezy conditions are forecast in the wake of a cold front pushing
off the coast on Saturday morning. Advisory flags may be required
on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Apr 6, 11:28 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1128 PM CDT FRI APR 6 2018

TXZ176-177-195>199-070530-
Walker TX-Madison TX-Washington TX-Brazos TX-Grimes TX-Burleson TX-
Montgomery TX-
1128 PM CDT FRI APR 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR BURLESON...NORTHERN GRIMES...
NORTHERN WASHINGTON...BRAZOS...NORTHWESTERN MONTGOMERY...SOUTHERN
MADISON AND WEST CENTRAL WALKER COUNTIES UNTIL 1230 AM CDT...

At 1128 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Rosebud to Granger. Movement
was east at 55 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
College Station, Bryan, Brenham, Madisonville, Caldwell, Somerville,
Snook, Bedias, Kurten, Wixon Valley, Millican, Lake Somerville Dam,
Kyle Field, Iola, Lyons, Deanville, Independence, Quarry, Chriesman
and North Zulch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3073 9662 3070 9656 3074 9646 3091 9635
      3102 9612 3085 9554 3014 9646 3027 9667
      3030 9664 3032 9669 3032 9674 3039 9679
      3047 9691 3049 9690 3054 9692 3056 9696
TIME...MOT...LOC 0428Z 281DEG 46KT 3110 9682 3074 9744

11
Special weather statement, Apr 7, 12:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1221 AM CDT SAT APR 7 2018

TXZ163-164-177>179-070615-
San Jacinto TX-Walker TX-Polk TX-Houston TX-Trinity TX-
1221 AM CDT SAT APR 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR TRINITY...NORTHWESTERN SAN
JACINTO...SOUTHWESTERN HOUSTON...NORTHERN POLK AND NORTHEASTERN
WALKER COUNTIES UNTIL 115 AM CDT...

At 1221 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lovelady to near Corrigan. Movement was east at
35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Austonio, Trinity, Onalaska, Corrigan, Groveton, Lovelady, Seven
Oaks, Sebastopol, Leggett, Pennington and Moscow.

LAT...LON 3101 9466 3082 9461 3079 9529 3117 9574
      3130 9540 3120 9486 3116 9485 3115 9486
      3113 9480 3111 9475 3111 9472 3109 9466
      3109 9465 3110 9465 3106 9457
TIME...MOT...LOC 0521Z 289DEG 33KT 3113 9543 3107 9488

11

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 11:28 PM CDTSpecial Weather StatementHGXBrazos, Burleson, Grimes, Washington62 min
Apr 6, 11:46 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson, Grimes29 min
Apr 7, 12:11 AM CDTSevere Thunderstorm WarningHGXBrazos, Grimes, Madison, Montgomery, Walker34 min
Apr 7, 12:23 AM CDTTornado WarningHGXGrimes, Montgomery, Walker22 min
Apr 7, 12:39 AM CDTSevere Thunderstorm WarningHGXBrazos, Grimes, Montgomery, San Jacinto, Walker, Waller and 1 more51 min
Apr 7, 12:51 AM CDTSevere Thunderstorm WarningHGXPolk, San Jacinto, Trinity, Walker39 min
Apr 7, 1:24 AM CDTSpecial Weather StatementHGXPolk51 min
Apr 7, 1:28 AM CDTSpecial Weather StatementHGXMontgomery47 min
Apr 7, 2:11 AM CDTSpecial Weather StatementHGXHarris49 min
Apr 7, 3:46 AM CDTSmall Craft AdvisoryHGX24 hr
Apr 7, 3:49 AM CDTWind AdvisoryHGXAustin, Brazoria, Chambers, Colorado, Fort Bend, Galveston and 3 more15 hr
Apr 7, 4:17 PM CDTRip Current StatementHGXBrazoria, Chambers, Galveston, Matagorda12 hr

Nearby

Special Weather Statements in Texas, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.